Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 2:43 PM EST for Marlboro County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 2:43 PM EST (19:43 UTC)
- Expired
- Mar 31, 2002, 3:45 PM EST
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:15 PM EST | Hail 0.75 | Brownsville, SC | Farmer reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534 WUUS52 KILM 311943 SVRILM SCC069-312045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 242 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 345 PM EST * AT 241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 18 MILES SOUTHWEST OF CLIO...OR ABOUT 10 MILES EAST OF DARLINGTON...MOVING NORTHEAST AT 20 TO 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROWNSVILLE AT 300 PM CLIO AT 315 PM MCCOLL AT 320 PM HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58 MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST SUNDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .END $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 31, 1:35 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 135 PM EST SUN MAR 31 2002 SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET. CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT. WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN. SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY SUN. CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON MORNING. PRELIMINARY NUMBERS... FCSTID = 01 ILM 58 73 45 75 / 100 10 0 0 LBT 54 69 41 75 / 100 0 0 0 FLO 56 70 44 77 / 100 0 0 0 MYR 59 72 47 73 / 100 10 0 0 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. RWA
In the hours before
Special weather statement, Mar 31, 11:25 AM EST, 3 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1125 AM EST SUN MAR 31 2002 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY MORNING. A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS. SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR WARNINGS ISSUED THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. SRP
Local storm report, Mar 31, 12:44 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1244 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM MCCOLL SC 1.00 INCH HAIL
03/31/02 MARLBORO REPORTED BY SPOTTER PEA TO
PING PONG SIZE HAIL.
DLLocal storm report, Mar 31, 12:45 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1245 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1243 PM 1SW MCCOLL SC .75 INCH HAIL
03/31/02 MARLBORO REPORTED BY PUBLIC DIME
SIZE HAIL
DLLocal storm report, Mar 31, 2:15 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM LUMBER BRIDGE NC 60 MPH TSTM WIND GUST
03/31/02 ROBESON PUBLIC REPORTED ESTIMATED
60 MPH THUNDERSTORM WIND
GUST.
DLLocal storm report, Mar 31, 2:27 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
227 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 2 W FLORENCE SC .75 INCH HAIL
03/31/02 FLORENCE REPORTED BY LAW
ENFORCEMENT DIME SIZE HAIL
DLLocal storm report, Mar 31, 2:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 3 W FLORENCE SC .88 INCH HAIL
03/31/02 FLORENCE REPORTED BY SPOTTERS
NICKEL SIZE HAIL
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:37 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 38 min |
| Mar 31, 2:24 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Florence | 66 min |
| Mar 31, 2:55 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 65 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | ILM | Florence | 55 min |
| Mar 31, 3:29 PM EST | Severe Thunderstorm Warning | ILM | Darlington | 61 min |
| Mar 31, 3:58 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 62 min |
| Mar 31, 4:00 PM EST | Severe Thunderstorm Warning | ILM | Florence | 60 min |
| Mar 31, 4:25 PM EST | Severe Thunderstorm Warning | ILM | Marion | 65 min |
| Mar 31, 6:29 PM EST | Severe Thunderstorm Warning | ILM | Florence | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.